June 24, 2010 — Two new papers have raised red flags about visual problems linked to selective serotonin reuptake inhibitors (SSRIs) in elderly patients and to long-term use of amantadine by patients with Parkinson's disease.
The first study, led by Mahyar Etminan, PharmD, of Vancouver Coastal Health Research Institute, Canada, found that SSRIs were associated with an increase in cataract risk by up to 39% in people older than 65 years.
The second, by Ki Cheol Chang, MD, and colleagues at Seoul National University College of Medicine, South Korea, showed corneal damage linked to the use of amantadine is dependent on the cumulative dose received.
Both studies have implications for routine clinical care of patients taking these drugs and are published in the June issue of Ophthalmology.
Cataract Risk Greatest With Fluvoxamine, Venlafaxine
OIder-generation antidepressants have previously been associated with increased risk for cataracts, the study authors write, but this is the first large population-based study to examine this interaction.
Dr. Etminan's team conducted a case-control study using data from a cohort of Quebec residents older than 65 years who had received a coronary revascularization procedure between 1995 and 2004. Each patient with newly diagnosed cataract was matched with 10 controls by date, age, and cohort entry. The analysis included 18,784 cataract patients and 187,840 controls.
The adjusted rate ratio (RR) was 1.15 for current users or SSRIs, an increase of 15%, with a 95% confidence interval of 1.08 to 1.23. In the United States, this would translate to 22,000 cataract cases attributable to antidepressant use.
The RR was 1.39 with fluvoxamine, 1.33 with venlafaxine, and 1.23 with paroxetine.
"Although citalopram, fluoxetine, and sertraline did not show a statistically significant increase in the risk of cataracts, our study may have lacked adequate power to assess the risk of cataracts with all individual antidepressants," Dr. Etminan writes.
Average time from beginning SSRI therapy to cataract diagnosis was 656 days. The increased risk was associated only with current, not past, drug use.
"The eye's lens has serotonin receptors, and animal studies have shown that excess serotonin can make the lens opaque and lead to cataract formation," Dr. Etminan said. "If our findings are confirmed in future studies, doctors and patients should consider cataract risk when prescribing some SSRIs for seniors," he added.
Dr. Etminan told Medscape Psychiatry, "Our study population was composed of those with cardiovascular disease. We plan to replicate this in a cohort of noncardiovascular patients. Also, it would be helpful see whether the results would stand when we control for potential confounders such as smoking."
Long-Term Amantadine May Damage Vision
Amantadine, commonly used to treat Parkinson's disease, causes abnormal changes in the cornea, and these changes do not always resolve even if the drug use is discontinued, Ki Cheol Chang, MD, and colleagues found in a case-control study of 169 subjects.
Dr. Chang used slit-lamp biomicroscopy, central corneal thickness, endothelial cell density (ECD), coefficient of variation, and hexagonality of corneal endothelial cells to compare the eyes of amantadine-treated Parkinson's patients and age-matched control groups. Endothelial cells work to keep excess water out of the main body of the cornea. When there are too few endothelial cells, corneal edema (swelling) results and vision is impaired, the study authors note.
Mean age in both amantadine and normal control groups was 58.98 years, and mean duration of amantadine therapy was 29.38 months (range, 1 – 96 months).
The amantadine group aged 50 to 70 years had significantly lower ECD, lower hexagonality, and larger coefficient of variation. The decreases in ECD and hexagonality are thought to indicate direct amantadine toxicity on the endothelial cells, with a decrease in cell numbers and development of abnormal histopathologic findings. The increased coefficient of variation is a sign of increased variation in corneal cell sizes, suggesting that some cells enlarge to fill the gaps left by cells that were lost. These changes were not seen in older or younger patients.
According to the researchers, corneal reactions to amantadine typically occur soon after starting use of the drug and disappear a few weeks after it is withdrawn. But sometimes corneal disorders appear only after years of treatment, and the corneas of these patients often do not recover when amantadine use is stopped.
Their data show that the patient group with the highest cumulative amantadine intake and/or longest duration of treatment had greater reductions in ECD. None of the patients had corneal edema, and the ECDs were never less than 500 to 700/mm2, which suggests that loss of corneal endothelium cells in response to amantadine treatment does not occur quickly.
"Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient's corneal endothelium at the beginning of treatment with amantadine and reassess at regular intervals if the drug is used long term," coauthor Won Ryang Wee, MD, PhD, said, "and additional monitoring would be needed for patients with other conditions that reduce ECD — such as recent cataract surgery or ongoing glaucoma, uveitis, or Fuch's dystrophy — because corneal edema could develop during treatment."
None of the researchers has disclosed any relevant financial relationships.
Ophthalmology. 2010;117:1214-1219, 1251-1255.
Medscape Medical News © 2010 Medscape, LLC
Send press releases and comments to email@example.com.
Cite this: SSRIs, Amantadine May Affect Vision in Elderly - Medscape - Jun 24, 2010.